Hail, Red River
- When
- May 9, 4:04 PM CST
- Where
- Red River County, Bogata
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.470, -95.220
Quarter size hail reported in Bogata.
Surface analysis indicated a stationary front extending across North Texas eastward to near the Arkansas and Louisiana border during the afternoon and evening on May 9th. South of the boundary, a very moist and unstable air mass was in place with MLCAPE values exceeding 4000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Surface analysis indicated a stationary front extending across North Texas eastward to near the Arkansas and Louisiana border during the afternoon and evening on May 9th. South of the boundary, a very moist and unstable air mass was in place with MLCAPE values exceeding 4000 J/kg. While low-level winds were relatively weak, moderately strong mid and upper-level winds with deep-layer shear between 60 and 70 knots, aided in steering thunderstorms eastward along and north of the stationary boundary. As a result, these forward-propagating thunderstorms resulted in several reports of large hail across parts of East and Northeast Texas during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 3:09 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 409 PM CDT Thu May 9 2024 ...New UPDATE, SHORT TERM... .UPDATE... Issued at 401 PM CDT Thu May 9 2024 Severe Thunderstorm Watch #222 has been issued through 11 p.m. this evening. && .SHORT TERM... (This evening through Friday Night) Issued at 401 PM CDT Thu May 9 2024 Severe thunderstorms in NE TX are on our doorstep yet again running along I-30 toward Red River County now. Stay tuned to NOAA WX radio and local TV and radio outlets for warnings for large to very large hail, damaging wind gusts up to 70 mph and for an isolated tornado through out the evening hours with the watch extending just south of I-20 from Tyler to Shreveport and Monroe. /24/ && .LONG TERM... (Saturday through next Wednesday) Issued at 243 PM CDT Thu May 9 2024 A brief break in active weather will come to an end as the next workweek begins across the Four State Region. This is due to a quasi-zonal synoptic pattern augmented by a series of slower troughs and faster embedded shortwaves across northern Mexico and the Southern Plains. The first of these disturbances will arrive to instigate widespread convection as early as late Sunday into early Monday, while the next disturbance in the parade will arrive as early as Wednesday to keep precipitation chances going through most of the rest of the week. Day 1-7 QPF values of widespread 3+ inch totals are expected with isolated higher amounts possible as a result. Otherwise, temperature maximums/minimums in the 80s/60s will gradually return above normal (maximums approaching 90 once again) after the middle of next week. /16/ && .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Thu May 9 2024 For the 09/18Z TAFs, IFR to MVFR CIGs prevail across area terminals and will struggle to recover significantly through the remainder of the afternoon. Conditions will deteriorate from west to east by the late afternoon and early evening hours as a complex of strong thunderstorms moves out of east Texas and into Louisiana and Arkansas, parallel to the Interstate 20 corridor. Destructive winds as high as 75 mph will be possible with these storms, as well as damaging large hail and possibly a tornado or two. This will be a fast-moving complex and should depart the area quickly during the overnight and pre-dawn hours, with a return to VFR conditions to follow. Winds will be variable through the afternoon and evening before becoming northeasterly and northerly behind this evening's storms, continuing through the end of this forecast period at sustained speeds of 5 to 10 kts. /26/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 84 62 82 / 50 0 0 0 MLU 66 83 59 82 / 70 0 0 0 DEQ 59 80 54 82 / 20 0 0 0 TXK 62 83 58 83 / 30 0 0 0 ELD 61 81 56 81 / 40 0 0 0 TYR 65 83 61 80 / 50 0 0 0 GGG 65 83 61 81 / 50 0 0 0 LFK 67 85 64 82 / 50 0 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...24 LONG TERM....16 AVIATION...26
Hazardous Weather Outlook National Weather Service Shreveport LA 236 PM CDT Thu May 9 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101945- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 236 PM CDT Thu May 9 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected to redevelop this afternoon and evening near the slow moving front, with the severe weather threat for damaging winds, hail and an embedded tornado or two over the region later this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The end of the week into the start of the weekend will begin quietly as high pressure dominates the local area. Showers and thunderstorms will return by Sunday afternoon into most of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 16
The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
5 hail. Local standard time, as filed.
Quarter size hail reported in Bogata.
Golf ball size hail reported near Bogata.
Nickel size hail reported.
Golf ball size hail reported in Burke.
Quarter size hail reported in Lufkin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185657, 1185658, 1185659, 1187003, 1187005.